Alert archive / California / Red Flag Warnings in 2007

Red Flag Warning 5, NWS San Francisco Bay Area, CA

November 24, 2007Riverside County, California

NWS San Francisco Bay Area, CA issued this red flag warning at Nov 24, 2007, 4:11 AM PST for Riverside County, California. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 24, 2007, 4:11 AM PST (12:11 UTC)
Expired
Nov 24, 2007, 11:55 AM PST
In force
8 hr
Issued by
NWS San Francisco Bay Area, CA

County Riverside County, CA

The radar

The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 0.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2007-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2007-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3044 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KMTR 241211
RFWMTR

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
411 AM PST SAT NOV 24 2007

CAZ265-242000-
/O.EXP.KMTR.FW.W.0004.000000T0000Z-071124T1200Z/
/O.NEW.KMTR.FW.W.0005.071124T1211Z-071124T2100Z/
NAPA COUNTY-
411 AM PST SAT NOV 24 2007

...RED FLAG WARNING IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...
...RED FLAG WARNING HAS EXPIRED...

A COMBINATION OF VERY LOW HUMIDITIES AND LOCALLY BREEZY WINDS HAVE
CAUSED RED FLAG CONDITIONS TO CONTINUE THIS MORNING. THE OFFSHORE
FLOW WAS WEAKENING THIS MORNING AND WILL CONTINUE TO DO SO
THROUGHOUT THE DAY. THIS WILL CAUSE THE WINDS TO BE MAINLY LIGHT
FROM THIS AFTERNOON INTO SUNDAY WITH SLIGHT IMPROVEMENTS IN
HUMIDITY EXPECTED.

A RED FLAG WARNING REMAINS IN EFFECT UNTIL NOON PST SATURDAY A
RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.


$$
3 follow-up statements
000 
WWUS86 KMTR 241211 CCA
RFWMTR

RED FLAG WARNING...CORRECTED
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
411 AM PST SAT NOV 24 2007

CAZ265-242000-
/O.EXP.KMTR.FW.W.0004.000000T0000Z-071124T1200Z/
/O.NEW.KMTR.FW.W.0005.071124T1211Z-071124T2100Z/
NAPA COUNTY-
411 AM PST SAT NOV 24 2007

...RED FLAG WARNING IN EFFECT UNTIL NOON PST THIS AFTERNOON...

A COMBINATION OF VERY LOW HUMIDITIES AND LOCALLY BREEZY WINDS HAVE
CAUSED RED FLAG CONDITIONS TO CONTINUE THIS MORNING. THE OFFSHORE
FLOW WAS WEAKENING THIS MORNING AND WILL CONTINUE TO DO SO
THROUGHOUT THE DAY. THIS WILL CAUSE THE WINDS TO BE MAINLY LIGHT
FROM THIS AFTERNOON INTO SUNDAY WITH SLIGHT IMPROVEMENTS IN
HUMIDITY EXPECTED.

A RED FLAG WARNING REMAINS IN EFFECT UNTIL NOON PST SATURDAY A
RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.


$$
000 
WWUS86 KMTR 241259 CCB
RFWMTR

RED FLAG WARNING...CORRECTED
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
411 AM PST SAT NOV 24 2007

CAZ265-242000-
/O.EXP.KMTR.FW.W.0004.000000T0000Z-071124T1200Z/
/O.NEW.KMTR.FW.W.0005.071124T1211Z-071124T2100Z/
NAPA COUNTY-
411 AM PST SAT NOV 24 2007

...RED FLAG WARNING IN EFFECT UNTIL NOON PST THIS AFTERNOON...

A COMBINATION OF VERY LOW HUMIDITIES AND LOCALLY BREEZY WINDS HAVE
CAUSED RED FLAG CONDITIONS TO CONTINUE THIS MORNING. THE OFFSHORE
FLOW WAS WEAKENING THIS MORNING AND WILL CONTINUE TO DO SO
THROUGHOUT THE DAY. THIS WILL CAUSE THE WINDS TO BE MAINLY LIGHT
FROM THIS AFTERNOON INTO SUNDAY WITH SLIGHT IMPROVEMENTS IN
HUMIDITY EXPECTED.

A RED FLAG WARNING REMAINS IN EFFECT UNTIL NOON PST SATURDAY A
RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE 
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOCALLY 
BREEZY WINDS AND VERY LOW RELATIVE HUMIDITIES WILL CREATE FIRE 
GROWTH POTENTIAL.


$$
000 
WWUS86 KMTR 241955
RFWMTR

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1155 AM PST SAT NOV 24 2007

...RED FLAG WARNING FOR NAPA COUNTY IS CANCELLED...

.WINDS HAVE DIMINISHED DURING THE MORNING HOURS AND HAVE LESSENED
THE CRITICAL FIRE DANGER. ALTHOUGH HUMIDITIES WILL REMAIN RATHER
LOW WITH POOR OVERNIGHT RECOVERIES WINDS SHOULD REMAIN BELOW
CRITICAL THRESHOLD LEVELS. THEREFORE THE RED FLAG WARNING IS BEING
CANCELLED.

CAZ265-242100-
/O.CAN.KMTR.FW.W.0005.000000T0000Z-071124T2100Z/
NAPA COUNTY-
1155 AM PST SAT NOV 24 2007

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS CANCELLED THE
RED FLAG WARNING. 

THE RED FLAG WARNING FOR NAPA COUNTY IS BEING CANCELLED. WINDS
HAVE DECREASED DURING THE MORNING HOURS AND ALTHOUGH HUMIDITIES
REMAIN RATHER LOW THE CRITICAL FIRE DANGER HAS DIMINISHED. A
BRIEF PERIOD OF NORTHEAST WINDS OF 10 TO 15 MPH MAY REDEVELOP
TOWARD THE EARLY MORNING HOURS BUT ARE NOT EXPECTED TO LAST VERY
LONG. PERSONS TRAVELING OR HIKING IN THE AREA SHOULD REMAIN AWARE
OF THE DRY CONDITIONS AND CONTINUED HIGH FIRE DANGER OVER THE NEXT
SEVERAL DAYS. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this red flag warning went out at Nov 24, 2:30 AM PST, 1 hour 41 minutes earlier.

Area forecast discussion, Nov 24, 2:30 AM PST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
230 AM PST SAT NOV 24 2007

.DISCUSSION...AN UPPER LEVEL LOW OVER SOUTHERN ARIZONA AND NORTHERN
MEXICO WILL MOVE EAST AND A MODERATE UPPER RIDGE OVER THE EASTERN
PACIFIC WILL MOVE IN OVER CALIFORNIA TODAY. OFFSHORE PRESSURE
GRADIENTS AS WELL AS MID AND UPPER LEVEL SUPPORT FOR OFFSHORE WINDS
WILL GRADUALLY DIMINISH AS THE LOW TO OUR SOUTHEAST MOVES AWAY.
SURFACE WINDS FOR THE MOST PART WILL BE LIGHT TODAY AND SUNDAY AS THE
WINDS ADJUST TO A WEAKENING OFFSHORE GRADIENT TREND. THE UPPER RIDGE
WILL MOVE EAST TO NEVADA SUNDAY ALLOWING A MAINLY WEAK AND ELONGATED
UPPER TROUGH TO MOVE IN.

A STORM SYSTEM WILL REACH THE PACIFIC NORTHWEST EARLY NEXT WEEK WITH
A TRAILING COLD FRONT POSSIBLY EXTENDING INTO THE NORTHERN BAY AREA
COUNTIES. THE GFS/ECMWF MODELS BOTH SHOW A MODERATELY STRONG HIGH
CENTERED NEAR 140W/35N BUMPING THE JET STREAM NORTHWARD PREVENTING
ANY SIGNIFICANT SHORTWAVE TROUGH FROM ENTERING CALIFORNIA FROM THE
WEST. MODEL SOLUTIONS BEGIN TO DIVERGE AT ABOUT 132 HOURS AS THE
ECMWF SHOWS A RIDGE SHARPENING ALONG 140W WHILE THE GFS SHOWS A LOWER
AMPLITUDE RIDGE DEVELOPING A LITTLE MORE TO THE WEST OF THIS LINE.
THE ECMWF DEVELOPS A NORTH-SOUTH FLOW ALONG THE WEST COAST BY LATE
THURSDAY NIGHT AND EARLY FRIDAY WHILE THE GFS HANGS ON TO A LESS
AMPLIFIED FLOW PATTERN. THE ECMWF SHOWS AN UPPER CLOSED LOW FORMING
OVER NORCAL WITH A MUCH CHILLIER/COLDER AIRMASS CIRCULATING OVER OUR
AREA THROUGH ALL OF NEXT WEEKEND. THICKNESSES WOULD BOTTOM OUT AROUND
530 DECAMETERS IN THIS SCENARIO. AIRMASS MODIFICATION WOULD BE
MINIMAL SINCE THE TRAJECTORY WOULD KEEP IT MOSTLY OVER LAND. IF THIS
PATTERN VERIFIES THIS SURELY COULD BRING IN OUR COLDEST WEATHER SO
FAR THIS SEASON. IT COULD BE LED IN BY SOME SHOWERS AND LOWER SNOW
SHOWER LEVELS FOLLOWED BY A DRYING NORTHERLY FLOW...CLEAR NIGHTS AND
FROSTY/FREEZING MORNING TEMPERATURES.

&&

.FIRE WEATHER...HUMIDITIES AND WINDS ARE STILL LEANING INTO RED FLAG
CONDITIONS IN NAPA COUNTY THIS MORNING. THIS MAY ACTUALLY BE THE CASE
UP UNTIL ABOUT NOON TODAY. AS MENTIONED IN THE PUBLIC DISCUSSION MID
AND UPPER LEVEL WIND SUPPORT BASICALLY FALLS APART DURING THE DAY...
BUT BEFORE THIS HAPPENS RED FLAG CRITERIA MAY BE MET UNTIL ABOUT
NOON.

&&

.AVIATION...OFFSHORE FLOW WEAKENING TODAY BUT WILL STILL KEEP VFR
CONDITIONS THROUGH SUNDAY WITH ONLY AN INCREASE IN HIGH CLOUDS
EXPECTED.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDA...RED FLAG WARNING...HILLS OF NAPA COUNTY
            THROUGH 12 NOON SATURDAY.

PUBLIC FORECAST: CANEPA
FIRE WEATHER:    CANEPA
AVIATION/MARINE: W PI

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Nov 23, 4:12 PM PST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
412 PM PST FRI NOV 23 2007

CAZ507-241200-
NORTH BAY MOUNTAINS-
412 PM PST FRI NOV 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NAPA COUNTY

.DAY ONE...FRIDAY NIGHT

MODERATE OFFSHORE WINDS AND EXTREMELY LOW OVERNIGHT RELATIVE
HUMIDITIES WILL CREATE CRITICAL FIRE WEATHER CONDITIONS IN THE
HILLS OF NAPA COUNTY TONIGHT. A RED FLAG WARNING REMAINS IN EFFECT
FOR NAPA COUNTY UNTIL 4 AM SATURDAY.

* RED FLAG WARNING....SEE SFORFWMTR - WWUS86 KMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

Nearby

Red Flag Warnings in California, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.